Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 341, NWS Tulsa, OK

August 15, 20204 counties in Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 15, 2020, 6:47 PM CDT for 4 counties in Oklahoma. It was in force for 43 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2020, 6:47 PM CDT (23:47 UTC)
Expired
Aug 15, 2020, 7:30 PM CDT
In force
43 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Craig County, OK, Delaware County, OK, Mayes County, OK, Ottawa County, OK

The radar

The Tulsa radar (KINX), 71 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 7:04 PM CDTHAIL 1Vinita, OKPICTURE ON SOCIAL MEDIA SHOWS QUARTER SIZE HAIL IN VINITA. TIME ESTIMATED FROM RADAR. THIS CORRECTS A PREVIOUS REPORT FOR TIME OF REPORT.
Aug 15, 7:10 PM CDTHAIL 1.752 Nw Vinita, OKPICTURE ON SOCIAL MEDIA SHOWS GOLF BALL SIZE HAIL NEAR VINITA. TIME ESTIMATED FROM RADAR.
Aug 15, 7:10 PM CDTHAIL 2.755 Nw Vinita, OKREPORT RELAYED BY NWS EMPLOYEE.
Aug 15, 7:27 PM CDTHAIL 1Vinita, OKPICTURE ON SOCIAL MEDIA SHOWS QUARTER SIZE HAIL IN VINITA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2022 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

662 
WUUS54 KTSA 152347
SVRTSA
OKC035-041-097-115-160030-
/O.NEW.KTSA.SV.W.0341.200815T2347Z-200816T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
647 PM CDT Sat Aug 15 2020

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Southeastern Craig County in northeastern Oklahoma...
  Northwestern Delaware County in northeastern Oklahoma...
  Southwestern Ottawa County in northeastern Oklahoma...
  Northeastern Mayes County in northeastern Oklahoma...

* Until 730 PM CDT.

* At 646 PM CDT, a severe thunderstorm was located near Afton, moving
  south at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations in or near the path include...
  Vinita...                         Afton...
  Langley...                        Bernice...
  Ketchum...                        Disney...
  Big Cabin...                      Cherokee State Park...
  Bernice State Park...             Cleora...
  White Oak...                      Disney Little Blue State Park...
  Zena...                           

This includes Interstate 44 between mile markers 274 and 299.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3674 9490 3649 9478 3646 9526 3677 9528
TIME...MOT...LOC 2346Z 341DEG 18KT 3668 9500 

HAIL...1.25IN
WIND...60MPH
 
$$
Snider
3 follow-up statements
795 
WWUS54 KTSA 152356
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
656 PM CDT Sat Aug 15 2020

OKC041-115-160005-
/O.CAN.KTSA.SV.W.0341.000000T0000Z-200816T0030Z/
Delaware OK-Ottawa OK-
656 PM CDT Sat Aug 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DELAWARE AND
SOUTHWESTERN OTTAWA COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the area therefore the warning has been cancelled.

LAT...LON 3674 9500 3666 9500 3647 9506 3646 9526
      3677 9528
TIME...MOT...LOC 2355Z 050DEG 5KT 3668 9518 

$$

OKC035-097-160030-
/O.CON.KTSA.SV.W.0341.000000T0000Z-200816T0030Z/
Craig OK-Mayes OK-
656 PM CDT Sat Aug 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN CRAIG AND NORTH CENTRAL MAYES COUNTIES...

At 655 PM CDT, a severe thunderstorm was located 3 miles northwest of
Vinita, moving southwest at 5 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations in or near the path include...
Vinita...                         Big Cabin...
White Oak...                      Cherokee State Park...

This includes Interstate 44 between mile markers 274 and 293.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3674 9500 3666 9500 3647 9506 3646 9526
      3677 9528
TIME...MOT...LOC 2355Z 050DEG 5KT 3668 9518 

HAIL...1.50IN
WIND...60MPH
 
$$
Snider
621 
WWUS54 KTSA 160005
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
705 PM CDT Sat Aug 15 2020

OKC097-160015-
/O.CAN.KTSA.SV.W.0341.000000T0000Z-200816T0030Z/
Mayes OK-
705 PM CDT Sat Aug 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MAYES COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area therefore the warning has been cancelled.

LAT...LON 3674 9509 3651 9509 3651 9518 3653 9526
      3677 9528
TIME...MOT...LOC 0005Z 341DEG 18KT 3663 9516 

$$

OKC035-160030-
/O.CON.KTSA.SV.W.0341.000000T0000Z-200816T0030Z/
Craig OK-
705 PM CDT Sat Aug 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN CRAIG COUNTY...

At 705 PM CDT, a severe thunderstorm was located over Vinita, moving
south at 20 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations in or near the path include...
Vinita...                         Big Cabin...
White Oak...                      

This includes Interstate 44 between mile markers 275 and 287.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3674 9509 3651 9509 3651 9518 3653 9526
      3677 9528
TIME...MOT...LOC 0005Z 341DEG 18KT 3663 9516 

HAIL...2.00IN
WIND...60MPH
 
$$
Snider
679 
WWUS54 KTSA 160016
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
716 PM CDT Sat Aug 15 2020

OKC035-160030-
/O.CON.KTSA.SV.W.0341.000000T0000Z-200816T0030Z/
Craig OK-
716 PM CDT Sat Aug 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN CRAIG COUNTY...

At 715 PM CDT, a severe thunderstorm was located 4 miles south of
Vinita, moving south at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations in or near the path include...
Vinita...                         Big Cabin...
White Oak...                      

This includes Interstate 44 between mile markers 275 and 287.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3674 9509 3651 9509 3651 9518 3653 9526
      3677 9528
TIME...MOT...LOC 0015Z 341DEG 18KT 3658 9514 

HAIL...1.25IN
WIND...60MPH
 
$$
Snider

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 6:25 PM CDT, 22 minutes earlier.

Area forecast discussion, Aug 15, 6:25 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
625 PM CDT Sat Aug 15 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions will prevail through the forecast period. The
chance of thunderstorms affecting any of the TAF sites this
evening is too low to include in the forecast.

&&

.PREV DISCUSSION... /Issued 208 PM CDT Sat Aug 15 2020/

DISCUSSION...
Heat indices have once again become an issue this afternoon. A
excessive heat warning was issued earlier for Pushmataha/Choctaw
counties given values will likely climb into the 110-112 degree
range. Elsewhere, 105 degrees expected across the remainder of
eastern Oklahoma and west-central Arkansas.

Another concern for this afternoon will be potential for severe
thunderstorm development across far northeast Oklahoma and
northwest Arkansas. Very unstable conditions have develop across
aforementioned area with MLCAPES around 2500 J/kg and little
remaining CIN. Secondary outflow boundary approaching area from
the north, coupled with peak heating, could allow for a few
severe storms. Although deep layer shear remains marginal (20-25
knots), quarter size hail and damaging downburst winds will be
possible with any storms that develop. Any thunderstorm activity
will likely dissipate by mid evening with the loss of heating.

Better news concerning the heat on Sunday (for most areas) as
cold front pushes through the area. The drier air may not filter
into far southeast Oklahoma Sunday afternoon and heat indices
could again approach advisory criteria, but for now will hold off
on any headlines.

Drier/cooler conditions still expected for much of the upcoming
work week as upper trough persists across the eastern CONUS due to
strong blocking high off the Atlantic coast. Southerly winds will
develop by late week with a slow warming trend into next weekend.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ054>076.

     Excessive Heat Warning until 8 PM CDT this evening for OKZ049-
     053.

AR...Heat Advisory until 8 PM CDT this evening for ARZ019-020-029.

&&

AVIATION.....05
Hazardous weather outlook, Aug 15, 4:44 PM CDT, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
444 PM CDT Sat Aug 15 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
444 PM CDT Sat Aug 15 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
    AREA... Far Northeast Oklahoma and far Northwest Arkansas.
    ONSET... Ongoing.

DANGEROUS HEAT.
	RISK...Elevated.
    AREA... Eastern Oklahoma and northwestern Arkansas.
    ONSET... Ongoing.

DISCUSSION...
Strong to severe storms were located across far southeast Kansas
and far southwest Missouri. These storms will continue to move
southward into our areas through the afternoon and early evening
hours. The main threats with these storms include hail up to ping
pong ball size and damaging wind gusts. Locally heavy rainfall
will also be a concern with these thunderstorms.

Heat indices over 105 continue across a large portions of eastern
Oklahoma and northwestern Arkansas at this time with some
locations over 110 at this time. The aforementioned thunderstorms
will provide relief from the heat sooner for some locations as
compared to others. Heat indices over 100 will continue through
about 8PM tonight as temperatures cool.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential...Dangerous Heat Potential.
MONDAY THROUGH FRIDAY...No Hazards.

EXTENDED DISCUSSION...
A cold front will move through the region on Sunday, bringing
drier and slightly cooler air. There is a slim chance of a
shower or storm Sunday night near the Red River, but otherwise,
expect dry weather for most of next week. Temperatures should be
a few degrees below normal through the end of the week.

weather.gov/tulsa contains additional information.

Snider

In the hours before

Special weather statement, Aug 15, 5:57 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Tulsa OK
557 PM CDT Sat Aug 15 2020

OKZ057-058-152330-
Craig OK-Ottawa OK-
557 PM CDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CRAIG AND
NORTHWESTERN OTTAWA COUNTIES UNTIL 630 PM CDT...

At 556 PM CDT, a strong thunderstorm was located 5 miles south of
Chetopa, moving south at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Welch...                          Bluejacket...
Pyramid Corners...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3681 9490 3680 9522 3700 9531 3700 9498
TIME...MOT...LOC 2256Z 342DEG 14KT 3697 9512

Snider
Local storm report, Aug 15, 5:59 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
559 PM CDT SAT AUG 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             2 W QUAPAW              36.95N 94.82W
08/15/2020  E1.25 INCH       OTTAWA             OK   LAW ENFORCEMENT

            REPORT RELAYED BY LAW ENFORCEMENT.

&&

SNIDER
Special weather statement, Aug 15, 6:34 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Tulsa OK
634 PM CDT Sat Aug 15 2020

OKZ057-160000-
Craig OK-
634 PM CDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CRAIG COUNTY UNTIL 700
PM CDT...

At 634 PM CDT, a strong thunderstorm was located 3 miles north of
Vinita, moving southwest at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Vinita...                         White Oak...

This includes Interstate 44 between mile markers 278 and 292.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3669 9500 3665 9500 3651 9504 3663 9541
      3680 9516
TIME...MOT...LOC 2334Z 041DEG 15KT 3669 9514

Snider

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 1:36 PM CDTExcessive Heat WarningTSAChoctaw, Pushmataha6 hr
Aug 15, 4:51 PM CDTSevere Thunderstorm WarningTSAOttawa39 min
Aug 15, 5:28 PM CDTSevere Thunderstorm WarningTSAOttawa47 min
Aug 15, 5:57 PM CDTSpecial Weather StatementTSACraig33 min
Aug 15, 6:14 PM CDTSevere Thunderstorm WarningTSAOttawa31 min
Aug 15, 6:30 PM CDTSevere Thunderstorm WarningTSACraig, Nowata45 min
Aug 15, 6:34 PM CDTSpecial Weather StatementTSACraig26 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.